Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 162, NWS Albuquerque, NM

August 3, 2022San Miguel County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 3, 2022, 1:33 PM MDT for San Miguel County, Santa Fe County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2022, 1:33 PM MDT (19:33 UTC)
Expired
Aug 3, 2022, 5:30 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties San Miguel County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 119 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4470 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WGUS55 KABQ 031933
FFWABQ
NMC047-049-032330-
/O.NEW.KABQ.FF.W.0162.220803T1933Z-220803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
133 PM MDT Wed Aug 3 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  East Central Santa Fe County in north central New Mexico...
  West Central San Miguel County in northeastern New Mexico...

* Until 530 PM MDT.

* At 133 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain throughout the Pecos Wilderness. Up to 2.25 inches of 
  rain have fallen over Holy Ghost Creek, Cow Creek, and the Pecos 
  River. Additional rainfall amounts up to 0.5 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pecos, Upper Colonias, Tererro, Lower Colonias, North San Ysidro 
  and South San Ysidro.

This includes the following highways...
	State Road 63 between Mile Markers 5 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Both localized and distant heavy rainfall will create sudden and 
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3568 10578 3575 10577 3581 10575 3582 10573
      3581 10572 3576 10557 3572 10556 3561 10558
      3556 10557 3549 10555 3543 10550 3542 10553
      3544 10559 3547 10565 3553 10568 3562 10570

FLASH FLOOD...RADAR INDICATED

$$

44
2 follow-up statements
462 
WGUS75 KABQ 032232
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
432 PM MDT Wed Aug 3 2022

NMC047-049-032330-
/O.CON.KABQ.FF.W.0162.000000T0000Z-220803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-Santa Fe NM-
432 PM MDT Wed Aug 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR EAST CENTRAL SANTA FE AND WEST CENTRAL SAN MIGUEL 
COUNTIES...

At 432 PM MDT, Doppler radar indicated thunderstorms ended over the 
Pecos Wilderness. Up to 2.5 inches of rain have fallen. Flash 
flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pecos, Upper Colonias, Tererro, Lower Colonias, North San Ysidro 
  and South San Ysidro.

This includes the following highways...
	State Road 63 between Mile Markers 4 and 23.

Flash flooding is expected in Holy Ghost Creek, Wild Horse Creek, 
Cow Creek, and the Pecos River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Both localized and distant heavy rainfall will create sudden and 
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3568 10578 3575 10577 3581 10575 3582 10573
      3581 10572 3576 10557 3572 10556 3561 10558
      3556 10557 3549 10555 3543 10550 3542 10553
      3544 10559 3547 10565 3553 10568 3562 10570

FLASH FLOOD...RADAR INDICATED

$$

44
887 
WGUS75 KABQ 032324
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
524 PM MDT Wed Aug 3 2022

NMC047-049-032334-
/O.EXP.KABQ.FF.W.0162.000000T0000Z-220803T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-Santa Fe NM-
524 PM MDT Wed Aug 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR 
EAST CENTRAL SANTA FE AND WEST CENTRAL SAN MIGUEL COUNTIES...

The heavy rain has ended. It will take flood waters an hour or two 
to recede. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Friday for 
portions of central, north central, and west central New Mexico.

LAT...LON 3568 10578 3575 10577 3581 10575 3582 10573
      3581 10572 3576 10557 3572 10556 3561 10558
      3556 10557 3549 10555 3543 10550 3542 10553
      3544 10559 3547 10565 3553 10568 3562 10570

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 11:52 AM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 3, 11:52 AM MDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1152 AM MDT Wed Aug 3 2022

.AVIATION...
18Z TAF CYCLE
A backdoor front will continue moving south through the east this
afternoon, providing a northerly wind shift. Also, replenishing
moisture to increase storm chances along and east of the central
mountain chain this afternoon and evening. Storm initiation will
continue on the high terrain with the most numerous coverage across
the Sangre de Cristos and southwest mountains. Storms will move onto
lower elevation areas as the afternoon progresses. All TAF sites
will have the opportunity to see thunderstorm or shower impacts which
include heavy rain, frequent lightning, and gusty and erratic winds.
Showers and storms will be slow to taper off and will likely
continue across the plains past 06Z. The front then pushes through
the gaps of the central mountain chain by 00Z this evening, likely
resulting in a moderate east canyon wind at KABQ. Currently, winds
are expected to remain below Airport Weather Warning criteria.

&&

.PREV DISCUSSION...148 AM MDT Wed Aug 3 2022...
.SYNOPSIS...
A weak backdoor front will replenish moisture across the area later
today through Thursday leading to an uptick in coverage of storms
with an elevated threat for locally heavy rainfall and flash
flooding, especially on and near area burn scars. Storms will favor
central and western New Mexico through the weekend, but may become
more widespread early next week. Temperatures will be above normal
today, but will gradually trend down through the next six days and
be a degree or two below normal by early next week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
The drier air that was working its way around the H5 high this time
yesterday morning is much more evident on water vapor imagery this
morning. The center of the high is still centered over western NM
with drier mid-level air in place across southern NM. While this
helped to suppress convection yesterday, today will be a different
story. This is thanks to a backdoor boundary or outflow from late
evening storms over CO/KS/NE. This front is working its way through
eastern CO at the time of this writing, and it is expected to begin
nosing into NE NM between 09Z and 12Z this morning. It will then
move quickly through the remainder of the plains through the rest of
the morning, likely reaching the east slopes around 18Z. Replenished
moisture behind this front and favorable upslope flow will increase
storm chances today for areas along and east of the central mountain
chain. Convection will be more isolated west of the RGV with the
exception of the Gila where PWATs will remain around 1.20 to 1.30
inches. So this sets up two primary hot spots for convection today -
the Sangre de Cristos and adjacent highlands as well as the
southwest mountains. The Sacramento and Jemez Mountains will likely
see increased storm activity today as well, but probably not to the
extent as the two aforementioned hot spots. Then of course, outflow
boundaries will help convection fill in across lower elevations as
the afternoon and evening hours progress. Did issue a Flood Watch
today for the major burn scar areas as that threat does increase
compared to yesterday.

The backdoor boundary pushes through the gaps of the central
mountain chain by late afternoon, likely generating a moderate east
wind in Tijeras Canyon and the east side of ABQ. Models indicate
that convection will be slow to completely diminish Wednesday night,
especially across the east where outflow boundaries will likely play
a big part in helping to keep storms going.

The H5 high stays over NM Thursday with its center beginning to
shift eastward over north central/northeast NM. The moisture from
the backdoor boundary is still in play Thursday, and PWATs look to
be well above an inch areawide except across the northwest where
they will be closer to 0.75 to 0.85 inches. Thursday looks to be the
most active day of the forecast period with widespread thunderstorms
and abundant moisture and very slow and erratic storm motions
increasing the flash flooding threat. It's likely that today's Flood
Watch will need to be reissued for Thursday and expanded in coverage
as well.

LONG TERM...(THURSDAY THROUGH TUESDAY)...
The threat for locally heavy rainfall, especially on area burn scars,
will persist into Thursday evening with slow and erratic storm motion
and well above normal PWATs in place. By Friday, the upper high
center will be east over the OK Panhandle, but it will extend a ridge
axis west over the area and begin to focus daily rounds of
convection across central and western NM going through the weekend.
The upper high center is then forecast to build-up a new center to
our west or northwest, with some disagreement on the placement among
the 00Z medium range model solutions. Either way, we'll remain on the
periphery of the circulation with plenty of moisture in place for
active rounds of storms early next week. Temperatures will gradually
trend down from Thursday through Tuesday and be a degree or two below
normal early next week, mainly due to added cloud cover and rain-
cooling.

15/11

&&

.FIRE WEATHER...
A very active monsoon pattern is still on tap for the foreseeable
future. A backdoor boundary entering eastern NM this morning will
help to replenish moisture and in turn, increase storm chances for
areas along and east of the central mountain chain. Storm chances
continue to increase areawide Thursday with above normal moisture
values in place. Storm motions will become slower today and more
erratic, increasing the flash flooding threat each day. The high
then establishes itself to our east Friday and this weekend, setting
up the monsoonal moisture plume across western NM and thus focusing
storm chances along and west of the central mountain chain. By early
next week, the high then moves back towards the west, and subsequent
backdoor boundaries will then help to increase storm chances again
for the east.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones...
NMZ208-211-214-215-226.

&&

In the hours before

Special weather statement, Aug 3, 1:00 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 PM MDT Wed Aug 3 2022

NMZ212-214-031930-
Southern Sangre de Cristo Mountains-Glorieta Mesa Including Glorieta
Pass-
100 PM MDT Wed Aug 3 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SAN
MIGUEL AND EAST CENTRAL SANTA FE COUNTIES THROUGH 130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glorieta, or 12 miles east of Santa Fe, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pecos and Glorieta.

This includes the following highways...
 Interstate 25 between Mile Markers 294 and 306.
 State Road 63 between Mile Markers 2 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3568 10580 3569 10563 3551 10561 3551 10584
TIME...MOT...LOC 1859Z 359DEG 10KT 3562 10574

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Aug 3, 1:09 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
109 PM MDT Wed Aug 3 2022

NMZ215-031945-
East Slopes Sangre de Cristo Mountains-
109 PM MDT Wed Aug 3 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL AND SOUTHWESTERN MORA COUNTIES THROUGH 145 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gascon, or 7 miles southwest of Mora. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ledoux, Gascon, Tierra Monte, South Carmen and Rociada.

This includes the following highways...
 State Road 94 between Mile Markers 6 and 14.
 State Road 105 between Mile Markers 0 and 7.
 State Road 276 between Mile Markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3587 10547 3594 10539 3588 10526 3576 10539
TIME...MOT...LOC 1909Z 318DEG 2KT 3588 10540

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Aug 3, 1:15 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
115 PM MDT Wed Aug 3 2022

NMZ214-215-031945-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
115 PM MDT Wed Aug 3 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL COUNTY THROUGH 145 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of El Porvenir, or 18 miles northwest of Las Vegas.
This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern San
Miguel County.

This includes State Road 283 near Mile Marker 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3580 10550 3574 10538 3560 10542 3570 10562
TIME...MOT...LOC 1915Z 030DEG 2KT 3573 10550

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:05 PM MDTAreal Flood AdvisoryABQSocorro115 min
Aug 2, 7:01 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe119 min
Aug 3, 1:39 AM MDTFlood WatchABQBernalillo, Catron, Colfax, Guadalupe, Lincoln, Los Alamos and 8 more47 hr
Aug 3, 11:38 AM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos4 hr
Aug 3, 12:28 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe4 hr
Aug 3, 1:00 PM MDTSpecial Weather StatementABQSanta Fe30 min
Aug 3, 1:09 PM MDTSpecial Weather StatementABQMora36 min
Aug 3, 1:15 PM MDTSpecial Weather StatementABQSanta Fe30 min
Aug 3, 1:44 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel4 hr
Aug 3, 1:47 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Aug 3, 2:00 PM MDTSpecial Weather StatementABQColfax30 min
Aug 3, 2:13 PM MDTSpecial Weather StatementABQColfax32 min
Aug 3, 2:18 PM MDTSpecial Weather StatementABQColfax12 min
Aug 3, 2:25 PM MDTAreal Flood AdvisoryABQColfax3 hr
Aug 3, 2:53 PM MDTSpecial Weather StatementABQSanta Fe22 min
Aug 3, 2:56 PM MDTFlash Flood WarningABQColfax3 hr
Aug 3, 2:58 PM MDTSpecial Weather StatementABQMora32 min
Aug 3, 3:02 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval118 min
Aug 3, 3:05 PM MDTSpecial Weather StatementABQBernalillo25 min
Aug 3, 3:11 PM MDTAreal Flood AdvisoryABQColfax3 hr
Aug 3, 3:25 PM MDTSpecial Weather StatementABQColfax20 min
Aug 3, 3:31 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance3 hr
Aug 3, 3:40 PM MDTAreal Flood AdvisoryABQColfax3 hr
Aug 3, 4:03 PM MDTFlash Flood Warning Considerable damage threatABQLincoln3 hr
Aug 3, 4:09 PM MDTAreal Flood AdvisoryABQCatron111 min
Aug 3, 4:09 PM MDTSpecial Weather StatementABQUnion36 min
Aug 3, 4:11 PM MDTSpecial Weather StatementABQTorrance34 min
Aug 3, 4:21 PM MDTAreal Flood AdvisoryABQTorrance30 min
Aug 3, 4:27 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 3, 4:43 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
Aug 3, 4:51 PM MDTFlash Flood WarningABQTorrance3 hr
Aug 3, 4:57 PM MDTSpecial Weather StatementABQUnion33 min
Aug 3, 4:58 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, Union2 hr
Aug 3, 5:09 PM MDTAreal Flood AdvisoryABQTaos3 hr
Aug 3, 5:21 PM MDTFlash Flood Warning Considerable damage threatABQLincoln3 hr
Aug 3, 5:27 PM MDTSpecial Weather StatementABQLincoln33 min
Aug 3, 5:46 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Aug 3, 5:56 PM MDTSpecial Weather StatementABQTorrance19 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.